Anyone have experience with Baclofen for back and neuropathy pain?

Posted by cwallen9 @cwallen9, Mar 26, 2020

My doctor put me on Baclofen to treat severe muscle tightness in my back. I have been on 5mg twice a day for about four days now, and my back and neuropathy pain seem to be getting worse, not better. I have severe neck and upper back pain and neuropathy pain in my feet, legs, hands, and arms. Has anyone had success or worse symptoms?

Interested in more discussions like this? Go to the Neuropathy group.

Hello @cwallen — Have you told your doctor about the back pain and neuropathy pain getting worse since starting Baclofen? I did find an article on the National Institutes of Health from 2017 that mentions it can also make back pain worse even though it's prescribed to reduce the pain.

Baclofen and Back Pain: A Paradoxical Phenomena — https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5461866/

REPLY

I just sent an E-mail today to my doctor today. I think I saw the article you mentioned. That is what started the thought that maybe the Baclofen was the cause. I always hate telling a doctor that the medicine may be making it worse. I think the doctors want the patients to stay on the medicine as long as possible to make sure it isn't helping. However, it is hard when you are already in unbearable pain. Thanks for the input.

REPLY
@cwallen9

I just sent an E-mail today to my doctor today. I think I saw the article you mentioned. That is what started the thought that maybe the Baclofen was the cause. I always hate telling a doctor that the medicine may be making it worse. I think the doctors want the patients to stay on the medicine as long as possible to make sure it isn't helping. However, it is hard when you are already in unbearable pain. Thanks for the input.

Jump to this post

Hi, @cwallen9 – I imagine it's rather confusing that your pain would potentially be increasing, not decreasing, from your back and neuropathy pain when the baclofen was added. Experiencing unbearable pain would be horrible. Sending a note to your doctor makes sense.

I'd like to invite @pjfrahm @judyannmac @zenk @wsh66 into this conversation, as they have mentioned baclofen and can let you know if they have had success or worsening of symptoms with it. @rwinney also may have some input on this.

cwallen9, have you been able to isolate any other factors that could be contributing to your pain increasing just lately?

REPLY

Hello @cwallen9. I'm sorry to hear of your terrible pain. It's awful when pain increases and you grasp at straws to figure out why. Could the pain be gaining momentum on it's own, naturally, or could there be a cause such as a new medication? I've had these same thoughts swirl through my head many times. I've even thought about what I ate that could have intensified pain or what physical movements I may have made. We can really do a number on ourselves. Journaling can be a great help to try and track or rule out possibilities in the future. I think notifying your Dr immediately with your new symptoms and describe your increasing pain is the first thing to do. I am guilty as charged for not always doing that and trying to not be a whiner or cry baby over every little change. Now, looking back, I should have communicated quicker and more explicit to my Drs. Neuropathy and it's progression is a very confusing path to navigate. Stay true to what your body tells you is wrong and don't just take it. Best of luck and please keep us updated on how you make out.
Rachel

REPLY

I started baclofen 2 nights ago for neuropathy in hands and feet as a result of cervical spine surgery 11 months ago. I was supposed to start out 10 mg 1X daily and increase up to 3X daily. I actually started out halving to 5mg. This morning I notice my neuropathy feels worse and I also have some back pain that I didn't have before. Now I'm afraid to keep taking it.

REPLY

Hi @rjm73
I have been taking Baclofen for 6+ years. I take it for Trigeminal Neuralgia and I also have neuropathy most likely from chemotherapy. I have taken 10mg starting @1× up to 3x a day. My new neurologist thought I should take 5mg once a day (that transition did not work, and there was no reason. I do not think I have had increased pain with Baclofen, which is a muscle relaxant. I also started Tzanidine at night for headaches, so one less baclofen. Tzanidine is also to help wiith neuropathy, which is doing better, missing this now is horrendous, definitely feel it if I miss a dose. Most medicines like these do not work immediately, and I do many other things to help relieve pain, as mentioned in other posts. If you have any questions about Baclofen, I will try to answer as a non-pharmacist, non-doctor, perspective.

JFN

REPLY
@rjm73

I started baclofen 2 nights ago for neuropathy in hands and feet as a result of cervical spine surgery 11 months ago. I was supposed to start out 10 mg 1X daily and increase up to 3X daily. I actually started out halving to 5mg. This morning I notice my neuropathy feels worse and I also have some back pain that I didn't have before. Now I'm afraid to keep taking it.

Jump to this post

Hi, Yes the same thing just about with me. I was given 10mg up to 3X daily last Dec. After taking it 3X a day for 2 days I stopped. I am positive it caused back ache and made my neuropathy pain increase. When I didn't take it again, the back pain stopped. I will not touch this med again. I added it to allergic list at pharmacy and doctor's offices. It is extremely hard on the liver. The Kidney's I bet too. Perhaps my kidney's warned me, although my kidney function is normal. Don't take this med again with increased pain. My opinion only. Take Care, Doreen

REPLY
@jfn

Hi @rjm73
I have been taking Baclofen for 6+ years. I take it for Trigeminal Neuralgia and I also have neuropathy most likely from chemotherapy. I have taken 10mg starting @1× up to 3x a day. My new neurologist thought I should take 5mg once a day (that transition did not work, and there was no reason. I do not think I have had increased pain with Baclofen, which is a muscle relaxant. I also started Tzanidine at night for headaches, so one less baclofen. Tzanidine is also to help wiith neuropathy, which is doing better, missing this now is horrendous, definitely feel it if I miss a dose. Most medicines like these do not work immediately, and I do many other things to help relieve pain, as mentioned in other posts. If you have any questions about Baclofen, I will try to answer as a non-pharmacist, non-doctor, perspective.

JFN

Jump to this post

I have horrible neuropathy and GERD. The only time I have relief is when I finally fall asleep but wake up all the time.

REPLY

@pamelaz
I have the TN and neropathy, and i absolutely go bonkers when I tingle head to toe, or feel like a have a thousand shards of glass ripping up my legs in the middle of the night. The leg cramps after those are just .. I have taken enough other medications to kill my liver and kidneys (chemotherapy) that baclofen is not a factor. I did stop taking Trileptal many years ago because of the damage it could do. I truly understand bad reactions to medications, I just wish more of my doctors did. I also have GERD and a bunch of other things. I just recently was bitten by a tick and have Lyme's disease, (with luckily a fake immune system) trying to schedule medication so that they do not interact with each other has been fun!

REPLY

Those shreds of glass never go away for me. I have seizures too. Along with the optic nerve damage and numbness down my right and left arm.

REPLY

Pamela,What do you experience with the optic nerve damage. I have strange eye symptoms that is difficult to explain. Kind of like my eyes for a split second giggle so what I am trying to see is out of focus or sometimes as if my eyes act like an old fashion movie where the vision is choppy. It never lasts long but is very frustrating.

REPLY
Please sign in or register to post a reply.
  Request Appointment